Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 301, NWS Sioux Falls, SD

June 12, 2004Brookings County, Kingsbury County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 12, 2004, 9:33 PM CDT for Brookings County, Kingsbury County, South Dakota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2004, 9:33 PM CDT (02:33 UTC)
Expired
Jun 12, 2004, 10:00 PM CDT
In force
27 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Brookings County, SD, Kingsbury County, SD

The radar

The Sioux Falls radar (KFSD), 86 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2004-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 334 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2004-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
334 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
2209 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

277 
WUUS53 KFSD 130233
SVRFSD
SDC011-077-130300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
933 PM CDT SAT JUN 12 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BROOKINGS COUNTY IN EAST CENTRAL SOUTH DAKOTA
  SOUTHEAST KINGSBURY COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 1000 PM CDT

* AT 930 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES SOUTHWEST OF ARLINGTON...OR ABOUT 19
  MILES NORTH OF MADISON...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SINAI AROUND 940 PM CDT
  VOLGA AROUND 950 PM CDT
  BRUCE AROUND 955 PM CDT
  BROOKINGS...AURORA AROUND 1000 PM CDT

LAT...LON 4435 9725 4420 9722 4427 9661 4449 9669

$$

WB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:00 PM CDT, 6 hours 33 minutes earlier.

Area forecast discussion, Jun 12, 3:00 PM CDT, 6 hours 33 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
300 PM CDT SAT JUN 12 2004

.DISCUSSION...

EDGE OF MAIN CONVECTN BRUSHING SERN CRNR OF FCST AREA IN NWRN IA
PASSING ON BY BUT SHUD BE FOLLOWED BY MORE SHWRS AND TSTMS NOW DVLPG
TO THE SW. STILL THINK THESE MAY DVLP A LTL FRTHR WWD WITH TIME AND
THEREFORE MAY COME A LTL FRTHR N AND PACK A LTL MORE PUNCH. WILL GO
SCT TSTMS SERN CRNR OF AREA FOR TNGT. FRTHR W AND N...TSTMS WILL BE
HARD TO COME BY AT FIRST BUT WILL STICK SOME ISOLD IN FOR STG HEATG
AND SLWLY INCRG MOISTR. EXPCT BETTER CHC TO COME LATR TNGT AS APPCHG
IMPLS AND BETTER INSTBLTY SET UP A CHC FOR ELEVATED TSTMS OVER AREA.
THIS THREAT SHUD CONT OVER AREA THRU SUN AS SYS AND SFC TROF POKE
SLWLY EWD OVER AREA. WILL LINGER INTO SUN EVE SE.

SUBSDNCE AND SOME SFC RDGNG SHUD KEEP FCST AREA DRY SUN NGT AND MON.
MODELS IN BETETR AGREEMNT TDA ON SYS APPCHG FOR MON NGT AND TUE.
MAIN PRBLM OF COURSE WAS THE TIMING. WILL GO CHC TSTMS FOR MON NGT
AND TUE...WINDING DOWN IN THE SE TUE EVE.

WITH ABV MENTND BETTER AGREEMNT AND CONSISTENCY IN MODELS A FEW DAYS
AHD...NOW LOOKS LIKE WE SHUD GO W/O PCPN MENTN FOR EXTNDED PD WED
THRU SAT. SOME MODELS MAY BE OVERDOING MILD NWRLY FLO AND UPR TROF
OVER GRTLKS...BUT LOOKS LIKE A GNLY DRY PATTER SO WILL TAKE OUT ERYR
MENTND PCPN FOR WED NGT AND THU.

NOT REALLY A WHOLE LOT TO SAY ABOUT TEMPS. READINGS SHUD STAY MILD
TO MDTLY WARM IN A FAIRLY NARROW DAY TO DAY RANGE FOR THE NEXT WEEK.
HIGHS SHUD BE IN THE MID 70S TO MID 80S.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

WILLIAMS
Hazardous weather outlook, Jun 12, 11:42 AM CDT, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1142 AM CDT SAT JUN 12 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-131200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1142 AM CDT SAT JUN 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
TWO AREAS OF THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE TODAY. THE
FIRST IS OVER NORTHWEST IOWA AND EXTREME NORTHEAST NEBRASKA THIS
AFTERNOON. A WARM FRONT WILL LIFT NORTH INTO EASTERN NEBRASKA AND
WESTERN IOWA. THIS WILL BRING INCREASINGLY UNSTABLE AIR BACK TO
THE AREA...WITH SCATTERED THUNDERSTORMS EXPECTED TO DEVELOP AS
THIS MOISTURE RETURNS TO THE AREA. SEVERE STORMS ARE POSSIBLE
WITH THIS ACTIVITY...WITH THE MAIN THREAT LARGE HAIL...POSSIBLY
AS LARGE AS GOLF BALLS. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE
SOUTH AND EAST OF A SIOUX CITY TO STORM LAKE LINE AS THE SURFACE
WARM FRONT LIFTS NORTH.

THE SECOND AREA OF POSSIBLE THUNDERSTORM DEVELOPMENT WILL OCCUR
BY LATE THIS AFTERNOON AS A COLD FRONT MOVES INTO CENTRAL SOUTH
DAKOTA. LOW LEVEL MOISTURE WILL BE LIMITED IN THIS AREA...AND
THUS THE INSTABILITY WILL ALSO BE LIMITED. NEVERTHELESS...THE
DEGREE OF SHEAR IN THE ATMOSPHERE SHOULD ALLOW FOR ISOLATED
SEVERE WEATHER FROM LATE THIS AFTERNOON INTO THE EARLY EVENING
HOURS. LARGE HAIL TO THE SIZE OF NICKELS AND DAMAGING WINDS TO 60
MPH ARE THE MAIN SEVERE WEATHER THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SUNDAY SOUTH
AND EAST OF A LINE FROM YANKTON TO SIOUX FALLS TO SLAYTON. A COLD
FRONT WILL MOVE SOUTHEAST ACROSS THE REGION DURING THE DAY ON
SUNDAY. THE ATMOSPHERE ALONG AND AHEAD OF THE COLD FRONT IS ONCE
AGAIN EXPECTED TO BECOME UNSTABLE DURING THE LATE MORNING AND
AFTERNOON HOURS. THUNDERSTORMS MAY DEVELOP BY LATE MORNING ALONG
THE COLD FRONT AND MOVE SOUTHEAST THROUGH THE AFTERNOON. DAMAGING
WINDS WILL BE THE MAIN THREAT FROM THESE STORMS...ALTHOUGH
ISOLATED LARGE HAIL WILL ALSO BE POSSIBLE.

THERE WILL ALSO BE A NUMBER OF THUNDERSTORM CHANCES FROM MONDAY
THROUGH WEDNESDAY. AT THIS TIME THE SEVERE WEATHER THREAT FROM
THESE STORMS IS UNCERTAIN...AND WILL BE BETTER DEFINED IN LATER
OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 200 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

08

In the hours before

Special weather statement, Jun 12, 6:13 PM CDT, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
613 PM CDT SAT JUN 12 2004

IAZ021-022-031-032-NEZ013-014-122330-
BUENA VISTA IA-CHEROKEE IA-DAKOTA NE-DIXON NE-IDA IA-WOODBURY IA-
613 PM CDT SAT JUN 12 2004

...TORNADO WATCH CANCELLED FOR PARTS OF NORTHEAST NEBRASKA AND
NORTHWEST IOWA...

TORNADO WATCH NUMBER 446 HAS BEEN CANCELLED FOR DAKOTA AND DIXON
COUNTY IN NORTHEAST NEBRASKA...AND FOR WOODBURY...IDA...CHEROKEE
AND BUENA VISTA COUNTIES IN NORTHWEST IOWA.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 12:41 AM CDTSevere Thunderstorm WarningFSDSanborn34 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.